Aa
A
A
A
Close
Vitamins & Supplements Community
376 Members
Avatar universal

Hair falling out and won't stop after discontinuing DIM supplement

I started taking a DIM supplement (Genius Estrogen Balance) a couple of weeks ago and within a little over a week of taking it, my hair started falling out. Aside from the hair loss, my results from taking the supplement were great (more energy, better mood, more mental clarity, reduction in bloating, better workouts). I continued the supplement for a couple more days after noticing, but discontinued use in hopes that my hair loss would stop. I have been off of the supplement for about 6 days now, and my hair is still falling out. I'm taking other vitamins, including Biotin, B complex, fish oil, iron, zinc, vitamin D, and magnesium, in hopes of encouraging hair growth, but my hair continues to fall out and it's becoming very concerning.

I had my labs checked shortly before starting the DIM supplements and everything came back normal, though my TSH was fairly low (0.74), but my doctor said that the lower that number was, the better, despite the fact that I have thought I might have low thyroid for years. I wonder if the DIM may have affected my thyroid in such a way that I am now experiencing hair loss despite being off the supplement?

Additionally, I work night shift, rarely get enough sleep, and have a fairly high amount of stress in my life, though I exercise and try to be very careful with my diet (this situation has been a constant for about 3 years now, so I know my hair loss probably isn't related to these factors, as it started only after taking DIM). I also was on a birth control pill, Microgestin, for about 2 years until I discontinued it about 5 months ago due to the side effects being intolerable, and I suspect I may have some hormonal imbalances left as a result of taking the pill, throwing off my circadian rhythm with my shift, eating a diet high in soy (which I have since stopped), and getting an average of 5-6 hours of sleep per day outside of weekends. Any help or suggestions would be greatly appreciated.
1 Responses
Avatar universal
Stopping it was the right thing to do, and hopefully things will go back to normal.  This is a company to be wary of, because it only sells on the internet or direct to consumer -- that means they don't have to prove their product in public, as you do when you are on store shelves of the finer health foods stores and have to  get past the manager.  It also means random ingredient checkers probably won't ever see it to check it.  It was odd how long it took me to find out the ingredients -- should have been easy to find but weren't listed either on Amazon or on the company site.  I finally did find them.  One of the problems with focusing on estrogen is that most women actually have too much estrogen, not too little, and when they are out of balance it's usually a lack of progesterone.  But you can get tested for this to see if you have an estrogen problem.  It also advertises this as helping the thyroid and stimulating  the adrenal gland, but it doesn't really do that with what the three ingredients are.  If you're a stressed out person, the last thing you want is more cortisol, which this says is what you get by taking it -- that's the fight or flight part of adrenaline most of us are trying to limit in today's world.  As this is a bodybuilding company, you always have to be somewhat suspicious, as these are the types of companies that often get caught at GNC for selling things that have ingredients in them not listed on the label, such as hidden steroids.  I have no idea if that's the case here, but hair loss can come with increased testosterone, so that also makes me a bit suspicious.  Most likely you were sensitive to something in this product, as you state it only started after you took the product.  Again, let's hope that stopping it will solve the problem over time.
1 Comments
Oh, and as to the thyroid, if you think it's low, what you need is a more complete test -- not just Tsh, which doesn't really test much, but a test for free T4 and T3.  If your doc won't do it, a holistic nutritionist will.
Have an Answer?
Top General Health Answerers
363281 tn?1518219421
Nelson, New Zealand
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.
Here are the pros and cons of the top fad diets and weight loss plans of the year.